Alert archive / Utah / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 26, NWS Salt Lake City, UT

June 29, 2004Washington County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 29, 2004, 2:19 PM MDT for Washington County, Utah. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2004, 2:19 PM MDT (20:19 UTC)
Expired
Jun 29, 2004, 3:00 PM MDT
In force
41 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Washington County, UT

The radar

The Cedar City radar (KICX), 73 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 8.3 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2004-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2004-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5179 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

953 
WUUS55 KSLC 292019
SVRSLC
UTC053-292100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
217 PM MDT TUE JUN 29 2004

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WASHINGTON COUNTY IN UTAH
  
* UNTIL 300 PM MDT

* AT 217 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WASHINGTON...OR ABOUT 6 MILES NORTHEAST OF
  ST. GEORGE...MOVING NORTH AT 15-20 MPH. THIS STORM WILL CONTAIN
  LARGE HAIL AND WIND GUSTS TO 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
OVER CENTRAL WASHINGTON COUNTY AT 230 PM MDT
NEAR PINE VALLEY AT 230 PM MDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 3707 11359 3711 11337 3745 11346 3739 11373

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 10:45 AM MDT, 3 hours 34 minutes earlier.

Area forecast discussion, Jun 29, 10:45 AM MDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1045 AM MDT TUE JUN 29 2004

.SYNOPSIS...A MOIST SOUTHERLY FLOW ALOFT WILL BRING SHOWERS AND
THUNDERSTORMS TO FORECAST AREA AGAIN TODAY.  A DRIER SOUTH SOUTHWEST
FLOW WILL SPREAD ACROSS THE AREA WEDNESDAY THROUGH THURSDAY.

&&

.DISCUSSION...NW-SE BAND OF MOISTURE AND RELATIVELY WEAK LIFT MOVING
NORTH THROUGH CENTRAL UTAH AT THIS TIME.  GENERAL SOUTHERLY FLOW
WITH EMBEDDED SHORTWAVES...ONE OF WHICH RESPONSIBLE FOR THIS CLOUD
BAND. LIGHT PRECIP...THOUGH MOST ALOFT...MOVING NORTH THROUGH THE
SOUTHERN WASATCH...WITH ANOTHER AREA MOVING NORTH THROUGH THE WEST
DESERTS.  SO PLENTY OF MOISTURE IN PLACE WITH PRECIP WATER AMOUNTS
CLIMBING TO NEAR 0.9 INCHES ON THE FSL PW/GPS SENSOR ON THE SLC WFO
ROOF.   THIS BAND WILL KEEP MAX TEMPS DOWN A BIT THIS
AFTERNOON...POSSIBLY KEEPING THEM BELOW CONVECTIVE TEMPS WHICH AT
THIS TIME ARE IN THE MID 80S. AM CONCERNED CONVECTION MAY NOT FIRE
AS MUCH AS PREVIOUSLY THOUGHT GIVEN LESS HEATING.  WILL LEAVE TRW
FORECAST ALONE WITH THE THOUGHT THAT THE WEAK DYNAMIC LIFT WILL BE
ENOUGH TO FIRE A FEW CELLS.  A FEW LIGHTNING STRIKES HAVE BEEN
REPORTED OVER THE UINTAS IN THE LAST FEW MINUTES AND IN THE LIGHTER
CIRRUS AHEAD OF THIS BAND.  WILL LOOK AT TWEAKING THE CURRENT
PACKAGE TO BRING DOWN AFTERNOON HIGHS A CATEGORY...HOWEVER.  A MORE
SIGNIFICANT SHORTWAVE MOVING NORTH INTO SOUTHWESTERN COLORADO WHICH
WILL HELP TO BETTER FOCUS CONVECTION THERE THIS AFTERNOON.  EASTERN
UTAH WILL BE ON THE EDGE OF THIS LIFT...AND THIS IS COVERED WELL IN
THE CURRENT FORECAST.

SOME DRYING IS SHOWING UP BEHIND THIS CLOUD BAND...ALTHOUGH SURFACE
DEWPOINTS STILL HANGING IN THERE OVER THE SOUTH.  CU BUILDING BACK
UP AS WELL.  SO EXPECT TO SEE AFTERNOON BUILD UPS OVER THE SOUTHWEST
MOUNTAINS...AND SPILLING OVER INTO THE NEARBY VALLEYS.

MODELS CONTINUE TO ADVERTISE DRYING TREND OVER NEXT COUPLE OF DAYS
AS SHOWN ON THE PW PROGS.  MAIN IMPACT WILL BE TO REDUCE TRW CHANCES
IN THE VALLEYS...ESPECIALLY WEST AND SOUTH SECTIONS. ENOUGH MOISTURE
FOR MOUNTAIN TRW.  CONTINUED DECREASE IN ACTIVITY EXPECTED INTO
THURSDAY AND FRIDAY...THEN A UPPER LOW CURRENTLY OVER THE EASTERN
PACIFIC LIFTS OUT THROUGH THE GREAT BASIN FRIDAY NIGHT INTO SATURDAY
FOR BETTER CHANCES OF PRECIP...MAINLY OVER WEST AND NORTHWEST
AREAS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...NONE.
WY...NONE.
ID...NONE.

&&

JACKSON

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:18 PM MDTFlash Flood WarningSLCGarfield102 min

Nearby

Severe Thunderstorm Warnings in Utah, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.